My mom is 70 years old and was dx’d with Parkinson’s. (She had shaking/bouncing of right arm, and left leg..?? She now had bilateral shaking and bouncing. She was on Sinemet for several years…She had good days and bad days…but the Sinemet seemed to control the severeness of the shaking/bouncing so that she could function (walk, drive, cook, etc.). She began to take 1/2 a dosage more than she was supposed to…and at times had a swaying (no bounce/shake)…The doctor said that she was taking too much…(toxining her body)…She has had Requip, but not with Sinemet…instead of..?? She was taken off of Sinemet and put on Requip again approx 2 mths ago. She had a very bad episode…Shaking, weakness, aching, etc. basically went from functioning with a cane…to not able to stand in a matter of 4 days…..We took her to the ER…The neurologist prescribed her Azilect, Primidone, and Amantadine. She was in the hosp for 3 days… came home from the hospital and was able to walk with a walker to the bathroom, etc……After a week…She can’t seem to raise herself up (sit up or stand up)…without assistance. Her shaking is mild….but present…but her weakness and fatique concern me. She hasn’t shown any other signs of Parkinsons over the years (other than shaking and balance)…She complains with her leg hurting around her knee and her leg is bowed (we just found out that her cartilage is gone from that knee)…): Her mental capacity has never seemed to be altered/slowed. Her memory/speach/etc…have been exceptional. She works crossword puzzle books…….MY QUESTION…..Could the Primidone (taking 2 (50mg) pill at bedtime…be causing her fatigue/weakness/and at times lethargia??? I am really concerned….The Neurologist seems to think she is doing fine….I don’t agree…She is totally unable to function without assistance….THis was like overnight (after coming off the Sinemet)…..I don’t think that her Parkinson’s symptons went from mild to stage 4 overnight….but I am no expert on parkinsons…just on my mom…PLEASE ADVISEShe wants to go back on the Sinemet….She has been on the Azilect/Primidone/amantadine meds for about 2 mnths now….She also takes Prozac in the AM…and Trazedone at night…??Should/could some of these meds be working against her functioning..??? Thank you Brenda Mills
Dr. Sanchez-Ramos said...
If the neurologist prescribed Azilect, Primidone, and Amantadine, he must have believed she had mild PD and essential tremor. Primidone is used to treat tremors that are most commonly seen with the hands are being used such as when drinking a glass of water or writing. Primidone is not used to treat signs and symptoms of PD (slowness of movement, tremor “at rest”, rigidity). Azilect is used to slow progression of PD and amantadine is to treat mild symptoms of PD.
MY QUESTION…..Could the Primidone (taking 2 (50mg) pill at bedtime…be causing her fatigue/weakness/and at times lethargia???
I doubt that nocturnal primidone could account for her daytime inability to function without assistance.
PLEASE ADVISE She wants to go back on the Sinemet….She has been on the Azilect/Primidone/amantadine meds for about 2 mnths now….She also takes Prozac in the AM…and Trazedone at night…??Should/could some of these meds be working against her functioning..???
A trial of Sinemet is warranted but you need to work with your neurologist to clarify his reasoning and to state your case.